difficult child having yet ANOTHER dystonic drug reaction!

Discussion in 'General Parenting' started by gcvmom, May 26, 2008.

  1. gcvmom

    gcvmom Here we go again!

    This time it's the Risperdal, I'm pretty sure. He had his usual dose last night (back down to 1.5mg from earlier in the week).

    About 30min after I gave him his Depakote, he started having the jaw pain and drooling and his eyes were rolling up again.

    I just left an urgent message for the neurologist. Gave him some Benedryl like they did in the ER last time. I've also got prednisone on hand (which they also gave in the ER), but won't give that unless neuro says o.k.

    Poor kid! I HATE this.
  2. klmno

    klmno Active Member

    How frightening! He must be scared to death. Is there anyone you can call if the neuro doesn't call back soon?
  3. Wiped Out

    Wiped Out Well-Known Member Staff Member

    This is very scary. What did ER say to do if this happened again?

    When my difficult child was on Abilify he had this along with the Tardive Dyskensia (TD can be permanent-luckily in our difficult child's case it wasn't). I would be sure to either talk to a doctor today or take him to ER.

    Keep us updated. Hugs.
  4. klmno

    klmno Active Member

    Did neuro call you back? I hope you didn't need to go to ER- but hope you are there if you did need to go....

    Let us know... I am worried about him and you...
  5. susiestar

    susiestar Roll With It

    Sending hugs and hopes that this passes soon. I am also worried about him and you. We went through this with abilify when we tried it with Wizard and I know how scary it was to watch. It must be even scarier for difficult child.

    Hugs and prayers,

  6. Shari

    Shari IsItFridayYet?

    Sending hugs and prayers. Check in when you can!
  7. Christy

    Christy New Member

    I hope you have the answers you need by now and things are better. How scary.

  8. gcvmom

    gcvmom Here we go again!

    Thanks so much for the well wishes :) He's doing fine now. Didn't take him to the ER since we were told last time it's not as serious as it looks -- but it IS very upsetting to witness. My mom happened to come by shortly after it started and she noticed it right away and was very worried. He was drooling, his eyes kept rolling up like he was trying to look at his forehead, his jaw was having painful spasms, he was grimacing, and he was physically restless and agitated.

    Benedryl is the main treatment used for this (and thankfully, we WON'T be experiencing this again since ALL neuroleptics are off his list forever now). I gave him some right away when he first started complaining of symptoms and within 20 minutes he said he was starting to feel better. After about 2 or 3 hours, most of the major symptoms were gone, although he was still feeling restless.

    The neuro called me about 30 min. after my message and we pretty much agreed that he cannot tolerate ANY neuroleptics since this is the second time this has happened. Even though he was on Risperdal for several years, and we just recently went back to it, apparently you can become sensitive to it and develop dystonia out of the blue.

    The next thing the neuro wants to try for the Sydenham's is IVIG therapy, but I don't think our insurance covers it. I'm going to fax him the policy verbage tomorrow to see if he can interpret the gobbledygook that's on their website.
  9. klmno

    klmno Active Member

    Thank goodness he is ok- I was really worried. Our kids go through so much. I know that we do too, but we need to remember that it is them that are actually living it first-hand. You handled this very well- I will have to set this as my bench-mark!!

    Thanks for letting us know that it turned out ok. What is IVIG? How is difficult child feeling?
  10. smallworld

    smallworld Moderator

    Sorry your difficult child had such a rough reaction, but glad things seem to be back on track.

    Here's a link to the NIMH website on PANDAs (which is strep-induced Obsessive Compulsive Disorder (OCD), tic and other mental health issues):


    Scroll to the bottom where it says NIMH is only recommending IVIG in severe cases. IVIG is serious stuff. Are you sure you want to go through with this? Aren't there any other options besides APs and IVIG? Don't you think you should seek a second opinion to make sure you're really dealing with SC given all the stuff Sara posted yesterday?
  11. Jungleland

    Jungleland Welcome to my jungle!

    OMgoodness, I am so glad he is doing better. When Aly had her dystonic reaction, it was the scariest thing I have ever witnessed! She looked like a stroke victim, totally losing control of one side of her body, drooled, jaw spasms, arm was bent backwards awkwardly and her back arched involuntarily making it impossible for her to walk. VERY scary indeed.

    Her was a reaction to Geodon.

    She got IV benadryl, fluids and Prednisone. Was kept in ER for hours.

    I hope your difficult child doesn't have to experience that again, ever!!

  12. Wiped Out

    Wiped Out Well-Known Member Staff Member

    So glad to hear he is doing better. Hugs.
  13. I am so glad difficult child is doing better.

    My easy child had a dystonic drug reaction this past week, right outside of her doctors office! They were pretty sure that is what it was, called 911 and had her transported to the ER. I was so terrified and so was easy child. Hers was from Reglan which is a anti-nausea medicine that a different ER had given her on Tuesday. Two ER visit's inside 2 days! I am just so glad that difficult child is stable right now, because to add him into the mix last week would have been too much.

  14. gcvmom

    gcvmom Here we go again!

    Thanks everyone -- he is doing fine today and went to school after his visit to the lab for Depakote levels which was already planned.

    The neuro wants to see him this afternoon, so we'll talk about next steps then.

    Smallworld, I have serious reservations about IVIG at this point. So yes, I think a second opinion is definitely warranted. And even then, the decision may be to just live with it and try an Occupational Therapist (OT) approach (although the neuro said that isn't usually very effective).

    I'm going to see if I can get him into Stanford in July after we get back from vacation.
  15. Big Bad Kitty

    Big Bad Kitty lolcat

    Glad to hear that he is doing better...